Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 17, 1997, 5:44 PM MDT for Phillips County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 5:44 PM MDT (23:44 UTC)
- Expired
- Jul 17, 1997, 6:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Glasgow, MT
- Area
- Whole counties
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:02 PM MDT | Hail 0.75 | Malta, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:00 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGGW 172346 RRA TORGGW MTC071-180030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 544 PM MDT THU JUL 17 1997 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 630 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL MONTANA ...SOUTHERN PHILLIPS COUNTY DOPPLER RADAR INDICATED A TORNADO LOCATED 25 MILES SOUTHEAST OF ZORTMAN MOVING NORTHEAST AT 30 MPH. THIS STORM WILL PASS OVER OPEN COUNTRY IN SOUTHERN PHILLIPS COUNTY. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:30 AM MDT, 15 hours 14 minutes earlier.
Area forecast discussion, Jul 17, 2:30 AM MDT, 15 hours 14 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 AM MDT THU JUL 17 1997 HIGH BASED TS ONCE AGAIN MOVG OUT OF SW MTNS INTO SW CWA THIS MRNG. CLDS TOPS WARMING SLIGHTLY SO WILL EXPECT TS TO DISSIPATE BY SUNRISE. FOR TDY...FLAT UPR RIDGE OVR ERN MT MOVS INTO DAKS AS UPR TROF OFF PAC COAST MOVS ONSHORE. S/W OVR OR LIFTS INTO NC/NE MT BY AFTN IN THE SW FLOW. AT THE SFC...LOW ALONG STATIONARY FRONT OVR SW ID MOVS EAST ALONG THE BOUNDARY WITH LEE TROF IN MT DEVELOPING INTO A COLD FRONT AND ALSO MOVS EAST ACRS THE STATE TDY. MOISTURE PLUME EXTENDING INTO WRN MT ATTM WILL BE PUSHED EAST BY S/W. AHEAD OF THESE FEATURES AMS VERY WARM AND UNSTABLE WITH INCREASING SFC DEW POINTS. THETA-E INCREASING AND FCST CAPES OF 1000-2000 BY 00Z...SO LOOKS LIKE A FAIRLY ACTIVE EVENING. MENTION OF SVR GOOD AS IS SLIGHT RISK PER SPC FOR CWA. THKNS RIDGE OVR ERN MT WITH HIGHEST THKNS OF THE WEEK FOR FA HOWEVER INCREASE IN HIGH CLDS WILL LIMIT HEATING ENOUGH TO KEEP TEMPS IN THE LOWER 90S. RH FALLS OFF QUICKLY BEHIND THE COLD FRONT LATE TNGT THEN INCREASES AGAIN ON FRI AFTN AS SW FLOW CONTINUE AHEAD OF UPR TROF. FRI ALSO A LITTLE COOLER. GGW 352 092/062/085 GDV 352 094/063/086 CCF GGW BB 090/062 085/059 080 90352 EBERT
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:19 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 56 min |
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.